Alabama, 2013

Heavy Rain in Alabama, February 12, 2013

February 12, 2013 · NWS BMX · 1 event in 1 county or zone

A surface front moved southward across Central Alabama on February 11th before stalling to our south. This front lifted slightly northward as a warm front and remained in place for several days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A surface front moved southward across Central Alabama on February 11th before stalling to our south. This front lifted slightly northward as a warm front and remained in place for several days. Meanwhile, upper level impulses moved across the state, helping to aid in thunderstorm develop. This setup led to a two day period of heavy rainfall, with rainfall totals of 2 to 5 inches across much of the area. While the rainfall fell over the course of several days and no flash flooding occurred, a couple of locations in Marengo County experience problems due to the heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 12, 3:33 PM CST, 12 minutes earlier.

Area forecast discussion, Feb 12, 3:33 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
333 PM CST TUE FEB 12 2013

.SHORT TERM...
TONIGHT THROUGH WEDNESDAY NIGHT.

SURFACE WARM FRONT REMAINS PERCHED VERY CLOSE TO THE COASTAL WATERS
THIS AFTERNOON AS THIS FRONT IS A TRUE SEPARATION BETWEEN SEASONS.
NORTHEAST WINDS AND DRIER SURFACE DEW POINTS CONTINUE TO FILTER INTO
CENTRAL ALABAMA NORTH OF THIS FRONT. THE RAINFALL HAS ACTUALLY
ALLOWED EVAPORATION COOLING TO TAKE PLACE AND HOLD THE WARM FRONT
IN PLACE. SOME LOCATIONS NORTH OF INTERSTATE 20 WERE STILL IN THE
40S. DUE TO THE INSTABILITY AND QUALITY OF THE AIRMASS SOUTH OF THE
WARM FRONT...FELT IT WAS PRUDENT TO AT LEAST MENTION THE SMALL
CHANCE OF A TORNADO FAR SOUTHEAST NEAR PIKE AND BARBOUR COUNTIES AS
A SURFACE LOW RIDES ALONG THE FRONT TONIGHT...HODOGRAPHS INDICATE
RIGHT TURNING AND THETA E VALUES ARE POOLED AND READY FOR NORTHWARD
EXPANSION. THE REASON FOR A LOWER CONFIDENCE WAS THAT THE WARM
FRONT MAY NOT MAKE IT INTO CENTRAL ALABAMA AT ALL DUE TO THE
CONDITIONS MENTIONED ABOVE. THE MENTION OF SEVERE THUNDERSTORMS
NORTH OF THE WARM FRONT WAS DUE TO ELEVATED INSTABILITY...COOLER
TEMPS ALOFT...900-750 CONVERGENCE...AND PLENTY OF UPWARD VERTICAL
MOTION ASSOCIATED WITH THE APPROACHING UPPER TROUGH. THIS MAY
PRODUCE SOME MARGINALLY SEVERE HAIL AND A FEW WIND GUSTS IN THE
STRONGEST STORMS.

RAIN AND THUNDERSTORMS WILL BE HEAVY AT TIMES ESPECIALLY THROUGH
MIDNIGHT. THEREFORE...WILL KEEP THE FLASH FLOOD WATCH IN PLACE AS
SOME SPOTS MAY EXPERIENCE MORE THAN NUISANCE FLOODING DURING THE
HEAVIEST SHOWERS/STORMS AND WHERE TRAINING OCCURS. THE RAIN
INTENSITY SHOULD DIMINISH OVERNIGHT AS THE SYSTEM PULLS AWAY.

A FEW LINGERING SHOWERS AND POSSIBLY A STORM SOUTHEAST WEDNESDAY
WITH A CONTINUING DIMINISHING TRENDS AS WE MOVE THROUGH THE DAY.

75

.LONG TERM...
THURSDAY THROUGH TUESDAY.

WITH THE MULTI-DAY RAINY SYSTEM OUT OF THE WAY...CENTRAL ALABAMA
WILL GET A CHANCE TO DRY OUT THURSDAY AND FRIDAY. LONG RANGE
COMPUTER MODELS CONTINUE TO ADVERTISE A DEEPENING UPPER LEVEL TROUGH
DEVELOPING IN THE EASTERN HALF OF THE COUNTRY LATE FRIDAY INTO THE
WEEKEND. THERE'S A LOT OF ENERGY INVOLVED WITH THIS TROUGH...AND
EACH DIFFERENT RUN OF EACH DIFFERENT MODEL HAS A SEEMINGLY DIFFERENT
VERSION OF HOW ALL THE SHORTWAVE ENERGY INTERACTS AND ROTATES
THROUGH THE LONGWAVE TROUGH. MORE MODELS THAN NOT HAVE INDICATED
THAT THIS WILL BE A RELATIVELY DRY SYSTEM RELATIVE TO CENTRAL
ALABAMA...AND NOTHING IN THE 12Z RUNS TODAY SUGGESTS OTHERWISE. ONE
THING THE MODELS DO AGREE ON IS THAT THIS SYSTEM WILL USHER IN A
MUCH COLDER AIR MASS.

THE BIG CHILL APPEARS TO BE A RATHER QUICK THING...THOUGH...AS THE
PROGRESSIVE UPPER LEVEL PATTERN BRINGS US BACK TO A MORE ZONAL
REGIME BY MONDAY MORNING. THE NEXT POTENTIAL HIGH IMPACT WEATHER
SYSTEM LOOKS TO BE NEXT MONDAY NIGHT INTO TUESDAY...WHEN ANOTHER
FAIRLY HEFTY TROUGH SWINGS THROUGH THE REGION. IN FACT...IT LOOKS
LIKE WE COULD BE ENTERING INTO A FAIRLY ACTIVE PATTERN...WITH
POTENTIAL THUNDERSTORM PRODUCING SYSTEMS COMING THROUGH EVERY 3 TO 5
DAYS. ASIDE FROM THE QUICK COLD SHOT THIS WEEKEND...THERE'S REALLY
NOTHING IN THE MODELS OVER THE NEXT COUPLE WEEKS THAT SUGGESTS
ANYTHING REALLY COLD FOR ANY LENGTH OF TIME.

/61/

&&

.AVIATION...
18Z TAF DISCUSSION.

AFTER A SHORT BREAK IN THE RAINFALL THIS MORNING...WIDESPREAD RAIN
WITH EMBEDDED TS HAS ONCE AGAIN SPREAD OVER CENTRAL ALABAMA...AND
WILL AFFECT MOST TERMINALS THROUGH THE AFTERNOON AND EVENING. THE
ONSET OF THE RAINFALL WILL BRING DOWN VIS AND CIGS TO AT LEAST MVFR
THROUGH THE AFTERNOON...THEN GRADUALLY DOWN TO IFR INTO THE LATE
EVENING. FOR NOW...HAVE INCLUDED VCTS IN THE TAF DUE TO THE
UNCERTAINTY IN THE DEVELOPMENT OF TS AT THIS TIME...BUT AMENDMENTS
WILL LIKELY BE NECESSARY THROUGH THE AFTERNOON AND EVENING.
CLEARING WILL BE SLOW DURING THE DAY ON WEDNESDAY...BUT MOST
TERMINALS SHOULD SEE IMPROVING CONDITIONS BY WEDNESDAY AFTERNOON AT
THE END OF THE PERIOD. WINDS WILL BE CHANGING THROUGHOUT THE
AFTERNOON FROM THE EAST TO THE SOUTH DURING THE EVENING...THEN TO
THE WEST DURING THE EARLY MORNING HOURS ON WEDNESDAY.

56/GDG

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     46  51  34  57  36 /  80  30  10   0  10
ANNISTON    47  54  35  57  37 /  90  30  10   0  10
BIRMINGHAM  48  52  35  58  39 /  80  30  10   0  10
TUSCALOOSA  47  53  37  59  38 /  70  20  10   0  10
CALERA      48  53  36  58  39 /  80  30  10   0  10
AUBURN      53  58  38  57  40 / 100  50  10   0  10
MONTGOMERY  56  58  39  59  39 /  80  30  10   0  10
TROY        58  59  38  59  40 /  90  60  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BULLOCK...CALHOUN...
CHAMBERS...CHILTON...CLAY...CLEBURNE...COOSA...DALLAS...ELMORE...
GREENE...HALE...JEFFERSON...LEE...LOWNDES...MACON...MARENGO...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA.

&&

75/61/56
Hazardous weather outlook, Feb 12, 12:55 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1255 PM CST TUE FEB 12 2013

ALZ011>015-017>050-131900-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1255 PM CST TUE FEB 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SMALL TORNADO THREAT HAS DEVELOPED FOR PIKE AND BARBOUR
COUNTIES. THIS THREAT WILL GENERALLY BE BETWEEN 6 PM THIS EVENING
UNTIL MIDNIGHT.

A SMALL SEVERE THUNDERSTORM THREAT HAS ALSO DEVELOPED ACROSS SOUTH
CENTRAL ALABAMA...GENERALLY SOUTH OF A LINE FROM LAFAYETTE...TO
ROCKFORD...TO CENTREVILLE...TO EUTAW. DIME TO PENNY SIZE HAIL AND
WIND GUSTS OF 40 TO 60 MPH WILL BE POSSIBLE IN THE STRONGEST STORMS
THIS AFTERNOON AND THIS EVENING.

HEAVY RAINFALL ASSOCIATED WITH PERSISTENT SHOWERS AND STORMS COULD
LEAD TO SOME LOCALIZED FLASH FLOOD AND AREAL FLOOD CONCERNS. THE
MAIN AREA OF CONCERN WILL GENERALLY BE ALONG AND SOUTH OF A LINE
FROM REFORM...TO BIRMINGHAM...TO JACKSONVILLE. AN ADDITIONAL 1 TO
2 INCHES OF RAIN...WITH LOCALLY HIGHER AMOUNTS IN SPOTS...WILL BE
POSSIBLE THROUGH TONIGHT. LOCALLY HEAVY RAIN MAY BE POSSIBLE NORTH OF
THIS LINE...BUT IF ANY FLOODING DEVELOPS...IT WILL BE VERY BRIEF
AND MINOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAVY RAINFALL OVER THE PAST FEW DAYS...COMBINED WITH ADDITIONAL
RAINFALL EXPECTED TODAY...WILL LEAD TO RISES ALONG AREA
RIVERS. SOME MINOR FLOODING IS POSSIBLE ALONG PORTIONS OF THE
LOWER TOMBIGBEE...LOWER BLACK WARRIOR...LOWER CAHABA AND ALABAMA
RIVERS. ANY RIVER FLOODING THAT DOES OCCUR COULD PERSIST THROUGH
THE END OF THE WORK WEEK AND PERHAPS EVEN INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED DUE TO FLOODING AND SEVERE THREAT THROUGH TONIGHT.

In the hours before

Special weather statement, Feb 12, 1:25 PM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
125 PM CST TUE FEB 12 2013

ALZ022-030-031-122000-
GREENE AL-PICKENS AL-SUMTER AL-
125 PM CST TUE FEB 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUMTER...SOUTHERN
PICKENS AND GREENE COUNTIES UNTIL 200 PM CST...

AT 118 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF PANOLA TO
BOYD...AND MOVING EAST NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ALICEVILLE...
  EUTAW...
  NEW WEST GREENE...
  GAINESVILLE...
  EPES...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3308 8833 3326 8784 3302 8784 3302 8771
      3299 8771 3298 8775 3294 8773 3293 8778
      3291 8776 3290 8780 3286 8783 3281 8782
      3255 8840
TIME...MOT...LOC 1924Z 240DEG 63KT 3302 8827 3290 8821
          3269 8827

56
Special weather statement, Feb 12, 3:41 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
341 PM CST TUE FEB 12 2013

ALZ049-122215-
PIKE AL-
341 PM CST TUE FEB 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIKE COUNTY UNTIL 415 PM
CST...

AT 338 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GOSHEN...MOVING NORTHEAST AT 60 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TROY...
  TROY MUNICIPAL AIRPORT...
  TROY UNIVERSITY...
  BANKS...
  LINWOOD...

&&

LAT...LON 3174 8616 3178 8615 3179 8619 3197 8589
      3197 8579 3188 8579 3188 8566 3185 8568
      3170 8613
TIME...MOT...LOC 2141Z 243DEG 54KT 3178 8609

56

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Marengo

When
February 12, 3:45 PM CST to 7:45 PM CST
Where
Marengo County, 1.62 mi ESE of Anopia
Reported by
Emergency Manager
Coordinates
32.261, -87.894

Heavy rainfall in a short period of time led to high soil moisture content. This caused a land slide to occur at mile mark 68 on Alabama Highway 69 just south of Lindon. The road had to be closed due to the pavement caving in. Additionally, County Road 11 in Myrtlewood had to be closed due to minor street flooding below 6 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438024.